FDA Warns About Use of Codeine in Children
WASHINGTON (AP) - The Food and Drug Administration warned physicians and caregivers on Wednesday about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.
The FDA cited three cases where children died after being given codeine after their tonsils or adenoids were removed. A fourth child suffered nonfatal respiratory depression.
The agency said the children were given doses of codeine that were in the typical dose range. It advised health care professionals and parents to be aware of the risks of codeine, and said children should be given the drug at the lowest effective dose possible and for the shortest possible time on as-needed basis.
The FDA noted some people metabolize codeine much faster and more completely than others, leading to greater risks of overdose and side effects, which can include death. It said the children who died exhibited evidence of being in that group.
If children given codeine suffer side effects like unusual sleepiness, difficulty in waking, confusion, or difficulty breathing, the FDA said parents and caregivers should stop giving them the drug and seek medical attention.
The agency said it is investigating whether there have been other cases of inadvertent codeine overdoses in children. Its review will include looking for instances when the drug has been used to treat pain following other types of operations.
Codeine is found in prescription drugs used to treat pain as well as coughs.